Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 168, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 28, 2021, 7:53 PM CDT for Cedar County, Knox County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 7:53 PM CDT (00:53 UTC)
- Expired
- Aug 28, 2021, 8:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cedar County, NE, Knox County, NE
The radar
The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 3:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1806 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.8
The text
As transmitted.
977
WUUS53 KOAX 290053
SVROAX
NEC027-107-290145-
/O.NEW.KOAX.SV.W.0168.210829T0053Z-210829T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
753 PM CDT Sat Aug 28 2021
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northeastern Knox County in northeastern Nebraska...
Northwestern Cedar County in northeastern Nebraska...
* Until 845 PM CDT.
* At 753 PM CDT, a severe thunderstorm was located 6 miles east of
Santee, or 9 miles west of Lewis And Clark State Recreation Area,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Knox and northwestern Cedar Counties, including the
following locations... Gavins Point Dam And Campgrounds, Lewis And
Clark State Recreation Area, Lindy and Crofton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4285 9778 4284 9769 4286 9761 4285 9756
4286 9750 4285 9748 4285 9744 4286 9742
4286 9737 4274 9736 4273 9784 4287 9784
TIME...MOT...LOC 0053Z 270DEG 23KT 4284 9773
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DeWald4 follow-up statements
402
WWUS53 KOAX 290102
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
802 PM CDT Sat Aug 28 2021
NEC027-107-290145-
/O.CON.KOAX.SV.W.0168.000000T0000Z-210829T0145Z/
Knox NE-Cedar NE-
802 PM CDT Sat Aug 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN KNOX AND NORTHWESTERN CEDAR COUNTIES...
At 802 PM CDT, a severe thunderstorm was located 6 miles west of
Lewis And Clark State Recreation Area, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Crofton, Gavins Point Dam And Campgrounds, Lewis And Clark State
Recreation Area and Lindy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lewis and Clark Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4285 9778 4284 9769 4286 9761 4285 9756
4286 9750 4285 9748 4285 9744 4286 9742
4286 9737 4274 9736 4273 9784
TIME...MOT...LOC 0102Z 270DEG 22KT 4283 9767
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DeWald538
WWUS53 KOAX 290122
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
822 PM CDT Sat Aug 28 2021
NEC027-107-290145-
/O.CON.KOAX.SV.W.0168.000000T0000Z-210829T0145Z/
Knox NE-Cedar NE-
822 PM CDT Sat Aug 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN KNOX AND NORTHWESTERN CEDAR COUNTIES...
At 821 PM CDT, a severe thunderstorm was located near Lewis And Clark
State Recreation Area, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Crofton, Gavins Point Dam And Campgrounds and Lewis And Clark State
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lewis and Clark Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4284 9769 4286 9761 4285 9756 4286 9750
4285 9748 4285 9744 4286 9742 4286 9737
4274 9736 4273 9772
TIME...MOT...LOC 0121Z 269DEG 23KT 4283 9750
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DeWald892
WWUS53 KOAX 290131
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
831 PM CDT Sat Aug 28 2021
NEC027-107-290145-
/O.CON.KOAX.SV.W.0168.000000T0000Z-210829T0145Z/
Knox NE-Cedar NE-
831 PM CDT Sat Aug 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN KNOX AND NORTHWESTERN CEDAR COUNTIES...
At 831 PM CDT, a severe thunderstorm was located near Yankton, moving
east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Crofton, Gavins Point Dam And Campgrounds and Lewis And Clark State
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lewis and Clark Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4286 9761 4285 9756 4286 9750 4285 9748
4285 9744 4286 9742 4286 9737 4274 9736
4273 9762
TIME...MOT...LOC 0131Z 270DEG 23KT 4283 9741
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DeWald193
WWUS53 KOAX 290138
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
838 PM CDT Sat Aug 28 2021
NEC027-107-290147-
/O.EXP.KOAX.SV.W.0168.000000T0000Z-210829T0145Z/
Knox NE-Cedar NE-
838 PM CDT Sat Aug 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX AND
NORTHWESTERN CEDAR COUNTIES WILL EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Nebraska.
LAT...LON 4286 9761 4285 9756 4286 9750 4285 9748
4285 9744 4286 9742 4286 9737 4274 9736
4273 9762
TIME...MOT...LOC 0137Z 270DEG 23KT 4283 9736
$$
DeWaldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:40 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 28, 6:40 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 640 PM CDT Sat Aug 28 2021 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 327 PM CDT Sat Aug 28 2021 Forecast Summary: There is a good chance for thunderstorms tonight for most of eastern Nebraska and southwest Iowa, with some potentially severe storms over the northern half of the area. A cold front triggering the storms should be southeast of the area Sunday, bringing cooler temperatures into early next week. However thunderstorms may ignite again Sunday night through Monday night as a warm front lifts through the region. Warmer temperatures will follow for the rest of the week. Tonight: Warm and humid air remained over our area this afternoon as gusty southerly winds kept dew points close to 70 with temperatures well into the 90s. A cold front was noted from eastern South Dakota into western Nebraska, with storms firing along that front this afternoon. Inhibition ahead of the front should keep convection confined to the frontal zone into the evening where modest lift accompanied by diffluent upper flow and mid level warm advection coincides with surface wind shift. MLCAPE just ahead of the front was over 2500 J/kg at mid afternoon, and RAP analysis still indicated some inhibition to overcome. Expect that to occur later this afternoon as front begins progressing southeast as mid level shortwave tracks through South Dakota. Enhanced low level convergence should spark more widespread convection as front pushes into northeast Nebraska. Best shear profiles are behind frontal zone now, but with approach of upper trough/shortwave, shear will increase along front where instability is maximized. Expect storms to develop along front as we head toward late afternoon peak heating, with initial supercell and attendant hail potential before storms congeal into a line with damaging winds being more likely then. Severe potential should continue into the evening as front/storms shift southeast toward Interstate 80 by or after midnight as enhanced inflow with increasing low level jet maintains storm intensity. However, we should see decrease in intensity and coverage after midnight with upper support lifting northeast toward Minnesota and northern Iowa. Sunday through Tuesday: Any lingering showers or storms should be moving southeast Sunday morning as surface high pressure and cooler airmass settle overhead. Highs should average the lower 80s most areas. Isentropic upglide is expected to commence Sunday evening as low level jet rides over stalled cold front to our south. Front should progress northward overnight and on Monday, with a continued chance for thunderstorms through the day. Instability does increase through the afternoon, with westerly mid level flow providing modest shear profiles. Thus some strong storms may occur Monday afternoon near and north of warm front. Then Monday night and Tuesday, mid level shortwave is advertised by GFS and ECMWF to dive into eastern Nebraska, maintaining thunderstorm chances along baroclinic zone along warm front. Most convection should be out of the area Tuesday morning as shortwave exits to the southeast. Wednesday through Saturday: Mid level heights are advertised to build into the region mid to late week, allowing temperatures to rebound from the 80s at the start of the week to closer to 90 by late week. However flattening of building ridge may allow frontal boundary to drift into northern Nebraska by Thursday, then settle southward Friday and Saturday. This scenario would suggest a chance for thunderstorms and slightly cooler temperatures each day, but will have to fine-tune that part of the forecast as time goes on. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 632 PM CDT Sat Aug 28 2021 Strong southerly wind gusts have maintained their strength into the evening hours. Expect that winds will decrease in speed before changing directions and becoming northerly. Wind change will be the result of a frontal passage. That frontal passage will also lead to storm development. As of 2330Z, storms are ongoing in north central Nebraska along the front. A line of storms will move from northeast Nebraska to the southwest. Possible hazards are hail, strong winds, and heavy rainfall. Expect storms to be in the KOFK vicinity near 03Z. Storms will be slow to move and likely won't impact KLNK or KOMA until a few hours later. Near 12Z, short range models do suggest there may be a brief period of MVFR ceilings. I wasn't confident enough to include that yet. MVFR ceilings would be short lived as a surface high should lead to clear skies. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Dergan AVIATION...Fajman
Hazardous weather outlook, Aug 28, 3:35 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 335 PM CDT Sat Aug 28 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-291045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 335 PM CDT Sat Aug 28 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday There is a chance for severe thunderstorms along a cold front moving southeast through eastern Nebraska and southwest Iowa from late this afternoon through the overnight. Large hail and damaging winds will be the primary hazards. Storms along the cold front should be entering northeast Nebraska late this afternoon, then moving to a Columbus to Onawa line by about 10 PM. Areas near and south of Interstate 80 should see storms by midnight or after. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday Storm chances return Sunday night into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any severe storm reports are appreciated.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:42 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Knox, Pierce | 63 min |
| Aug 28, 8:21 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Pierce, Platte | 54 min |
| Aug 28, 9:00 PM CDT | Special Weather Statement | OAX | Stanton | 15 min |
| Aug 28, 9:05 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Madison, Pierce, Platte, Stanton and 1 more | 55 min |
| Aug 28, 9:45 PM CDT | Special Weather Statement | OAX | Butler | 30 min |
| Aug 28, 9:53 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Butler, Colfax, Cuming, Dodge, Saunders and 1 more | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.